MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; FUNDUS GRASPER

INTUITIVE SURGICAL, INC SINGLE-SITE; FUNDUS GRASPER
Model Number 478058-04
Medical Device Problem Codes Entrapment of Device (1212); Difficult to Open or Close (2921)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 02/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the current information provided, the cause of the intra-operative complication cannot be determined.The product was returned to intuitive surgical, inc (isi) for evaluation, and no functional issue was found.A follow-up mdr will be submitted if additional information is obtained.Isi received the fundus grasper instrument associated with this complaint, and a failure analysis (fa) investigation was completed.The fa team did not replicate nor confirm the customer reported complaint.The instrument was placed and driven on an in-house system, where it passed the recognition and engagements tests and moved intuitively.The grips opened and closed properly, and the instrument was found to be fully functional.No product issue was identified.A review of the logs revealed the following error code: 256 | emergency stop button was pressed by a user on the psc.A probable root cause could not be determined, as no problem was detected.Issues related to instrument errors or user reported complications with no underlying product issue may be related to customer-induced problems, including mishandling/misuse and recognition issues.A field service engineer (fse) was dispatched to the site, and the site confirmed that there had been no further issues.The system test drive was successful.The fse made an electrical/mechanical adjustment to correct the reported problem, and the system was tested and verified as ready for use.This complaint is considered a reportable event due to the following conclusion: the fundus grasper instrument was stuck on the fundus of the gallbladder, and the jaws would not open, despite attempting to use two instrument release kits to release the jaws from the tissue.The surgeon cut the tissue around the instrument to remove it from the patient.Although the affected tissue would have been removed regardless of this issue, this malfunction could cause or contribute to a more serious adverse event were it to recur.
 
Event or Problem Description
It was reported that during a davinci-assisted cholecystectomy surgical procedure, the fundus grasper jaws would not release from the gallbladder.The emergency stop button was pressed, and the site attempted to remove the instrument via the instrument release kit.The kit did not successfully open the instrument's jaws, and a second kit was used, also unsuccessfully.The surgeon decided to cut the tissue around the instrument to remove it from the patient and then continue the procedure with one universal surgical manipulator (usm).The site contacted a technical support engineer (tse) at the time of the event, and after guiding the staff through the use of the release kit the second time and informing them that rebooting the system would not resolve the problem, the tse advised the staff that the surgeon "would have to determine the best way to proceed." the instrument was installed on usm 3.The procedure was completed, with no other reported injury.Intuitive surgical, inc.(isi) contacted the surgeon for the procedure, and the following additional information was obtained: the surgeon stated that the instrument was grasping the top of the fundus at the time of the event, and he "took the cystic duct and artery already." the assistant was grasping the very top of the fundus through the assistant port.The jaws would not release; the staff said they were turning the release key, and it wouldn't click.They tried another release kit, and the same thing happened.The staff could not pull the instrument off of the arm; they checked to see if a drape was caught, but they couldn't find an issue anywhere.The da vinci technical support team advised them that the release key was the only troubleshooting option available.Since it was the end of the case, the surgeon decided to cut the instrument out.He used the scissors to cut the section of the fundus out that was stuck, and then once he cut it free, he "used the hook and scissors to take the edge off of the liver." he could not remember if he used another grasper for this last bit of the surgery, but he thought he might not have needed another instrument on the arm.He had been using the fundus grasper up until that point, "and it was fine." he thought there might have been a fault on that arm earlier in the case that was cleared by the staff, but he could not remember.There was no unexpected bleeding, and the patient was fine.The patient did not have post-operative complications, and no long-term complications are expected.The patient was discharged.

Brand Name
SINGLE-SITE
Common Device Name
FUNDUS GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16572187
Report Number2955842-2023-11387
Device Sequence Number15248840
Product Code GCJ
UDI-Device Identifier00886874113622
UDI-Public(01)00886874113622(10)K10220605
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478058-04
Device Catalogue Number478058
Device Lot NumberK10220605 0020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/21/2023
Initial Report FDA Received Date03/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/02/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age37 YR
Patient SexMale
Patient Weight109 KG
Patient EthnicityHispanic